TheCatSite.com › Forums › Our Feline Companions › Cat Health › Hyperthyroidism: 2 weeks after treatment with Methimazole, big problems arise....
New Posts  All Forums:Forum Nav:

Hyperthyroidism: 2 weeks after treatment with Methimazole, big problems arise....

post #1 of 11
Thread Starter 
My cat was diagnosed with Hyperthyroidism just over 2 weeks ago (i have another thread on it: http://www.thecatsite.com/forums/sho...=196972&page=3 )

I have been giving 5mg(mg?)Methimazole/Tapazole2 x a day for 2 weeks...my cat showed no side effects,ate,playful,lively,loving

2 days ago my cat started throwing up anything she ate. About 10-15 times. I stopped the medication about 1 1/2 day a ago. She has not thrown up for the past 8 hours,but i dont think she is eating much.

Any thoughts? I can not afford the alternative treatments. Perhaps stopping the medicine til i call the vet on monday? I trust the advice on this cat site more than a vet
post #2 of 11
My Jazz had the same thing, in the end she had the radioactive iodine shot. I found this on the internet, hope it helps. Can you call the vet on Satuday? Good luck and let me know how it goes.

Hyperthyroid Treatment Option #1: Methimazole (trade name is Tapazole®)
This medication is in the form of a pill that needs to be given by mouth or a paste that is applied to the inside of the ears usually twice daily. This drug works by suppressing the thyroid gland's production of thyroid hormone, but does not cure the disease. If treatment is stopped, the hyperthyroid condition will recur.
post #3 of 11
Thread Starter 
thanks jamasmom

From that website you posted,it describes exactly what occurred just after 2 weeks with the medicine. Unfortunately i do see signs of Facial itching on my cat.

(was the radioactive iodine shot expensive?)


"# Approximately 15% of cats will experience some kind of side effect. The usual side effects are: lethargy, loss of appetite, and vomiting. If one of these side effects occurs, medication is discontinued until the symptoms resolve. Medication is then restarted at a lower dose and gradually increased to the former dose. These side effects do not generally recur if medication is increased gradually in this way.

# Facial itching is a more serious side effect. This side effect also resolves with anti-itch medication and discontinuation of methimazole. Cats who have this side effect can be expected to have it again if medication is restarted and another form of treatment should be instituted. Facial itching occurs in less than 4% of cats on methimazole"
post #4 of 11
I don't remember the exact amount but it is pricey. What happened w/Jazz was she went for testing before she got the shot, then she went into the hospital on Monday morning and was given the shot she came home friday morning. The dr. told me not to hold or hug her for something like 83 days (I don't remember why). You have to get flushable litter (swheatscoop is what I used). If you use regular litter you have to store it outside your house. Your cat can be with other cats if you have them, Jazz has a sister, they could sleep together and use the same litter box. Now this was about 3 or 4 years ago so things might have changed a bit, please consult your vet.

good luck and let me know what happens. Healthy vibes and prayers for your kitty.
post #5 of 11
My cat is taking once a day and lucky enough he do not have any side effect. Not help your question but good luck.
post #6 of 11
The same exact thing happened with my J.R. He was diagnosed Feb 09. He also was fine for exactly two weeks, then had the same symptoms you described. I took him back to the vet, who didn't think it was the Tapazole because it was two weeks after the first pill, but she trusts me to know my cats just as I trust her so we discontinued it for about 10 days. When we started it again, he has not had any further problems (other than ocassionally spitting it out when we're not looking). He did not have any facial itching, however.

I would love to have the iodine treatment so he doesn't have to be on medication for the rest of his life, but it costs a minimum of $1,200.00 and he has to go to Oregon for it. It just isn't doable right now.

Good luck with your baby.
post #7 of 11
<I trust the advice on this cat site more than a vet>

IMO, you really need to call your vet for advice ASAP on what's happening now - and then, if you don't have confidence in your vet, it's important to interview local practices until you find one you do trust and transfer your cat there.

As far as I know, no one on this site is a vet - and in any event, no one, trained or not, can diagnose over the internet. It'd be nice if it were possible, but I really do think you need to talk with your vet.
post #8 of 11
Thread Starter 
Quote:
Originally Posted by Jessiecat View Post
The same exact thing happened with my J.R. He was diagnosed Feb 09. He also was fine for exactly two weeks, then had the same symptoms you described. I took him back to the vet, who didn't think it was the Tapazole because it was two weeks after the first pill, but she trusts me to know my cats just as I trust her so we discontinued it for about 10 days. When we started it again, he has not had any further problems....truncated quote
When i found out my cat had Hyperthyroidism, i read everything i could on Hyperthyroidism for about 4 hours. I thought i read somewhere it takes about 2 weeks before the full effects of the pill take effect.

Your cat and my cat getting the same sick conditions after 2 weeks seems to point to the pill as the reason why, that is contrary to what the vet thought. I have discontinued the pills going on 3 days now and my cat is back eating,drinking, and somewhat lively.
post #9 of 11
It's great that your cat is back to acting more normal. After J.R. had been off the meds for 4 days he went back to to vet for another test and his thyroid tested at normal levels, but that was only because he had been on the medication. Without it he would be back in the same boat. Thankfully, the second time around he responded beautifully and is back to being the J.R. we know and love.

We stopped giving him the Tapazole in consultation with our vet, who agreed we should stop until we could test him and receive the results. I would definitely ask my vet for guidance on the proper course of action for my cat.
post #10 of 11
Thread Starter 
The cat on the lower left is the cat that is sick, this picture is about 8 years old, the other cat is her kitten at the time. Both we still have.


post #11 of 11
They are both beautiful! I love tabbies!
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Cat Health
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Hyperthyroidism: 2 weeks after treatment with Methimazole, big problems arise....